Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 41, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 18, 2017, 9:44 AM CDT for Lincoln County, Kansas. It took effect at May 19, 2017, 12:05 PM CDT. It was in force for 29 hr.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 9:44 AM CDT (14:44 UTC)
- In effect from
- May 19, 2017, 12:05 PM CDT
- Expired
- May 20, 2017, 4:51 PM CDT
- In force
- 29 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Saline River (KS) at Lincoln (LINK1). The gauge peaked at 27.72 ft at May 21, 2017, 4:00 AM CDT.
- Action stage
- 28 ft
- Minor stage
- 30 ft
- Moderate stage
- 36 ft
- Major stage
- 38.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06868850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
888
WGUS43 KICT 181444
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
944 AM CDT Thu May 18 2017
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Saline River Near Lincoln affecting Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC105-190444-
/O.NEW.KICT.FL.W.0041.170519T1705Z-170520T2151Z/
/LINK1.1.ER.170519T1705Z.170520T0000Z.170520T0951Z.NO/
944 AM CDT Thu May 18 2017
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Saline River Near Lincoln.
* From Friday afternoon until Saturday afternoon.
* At 8:45 AM Thursday the stage was 21.4 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday afternoon and
continue to rise to near 31.3 feet by Friday evening. The river
will fall below flood stage by Saturday morning.
* Impact...At 32.0 feet...The lowlands around the gage site begin to
flood. Much of this lowland is cultivated land.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Fri Sat Sun
Lincoln 30.0 21.4 Thu 09 AM 27.2 29.5 25.4
&&
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845
$$
JAS1 follow-up statement
385
WGUS83 KICT 190147
FLSICT
Flood Statement
National Weather Service Wichita KS
847 PM CDT Thu May 18 2017
...The flood warning is cancelled for the following river in
Kansas...
Saline River Near Lincoln affecting Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC105-190217-
/O.CAN.KICT.FL.W.0041.000000T0000Z-170520T2151Z/
/LINK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
847 PM CDT Thu May 18 2017
The Flood Warning is cancelled for
The Saline River Near Lincoln.
* At 7:45 PM Thursday the stage was 21.6 feet.
* Flood stage is 30.0 feet.
* Forecast...The river will crest below flood stage at 29.7 feet
Friday evening.
* Impact...At 30.0 feet...The railroad begins to flood 4 miles west of
Lincoln when Spillman Creek is high.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Fri Sat Sun
Lincoln 30.0 21.6 Thu 8 PM 29.7 25.8 23.6
&&
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845
$$
LawsonWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 18, 6:47 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 18, 6:47 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 AM CDT Thu May 18 2017 .SHORT TERM...(Today through Saturday night) Issued at 325 AM CDT Thu May 18 2017 This morning: Low clouds anticipated to advect/develop rapidly as low level moisture catches up to sagging front. HRRR once again suggest an isolated shower/thunderstorm possible over Flint Hills. Otherwise expect low clouds to generally expand as moisture increases. This afternoon-tonight: Very volatile severe weather setup. Some slight differences noted in moisture/wind profiles tonight which are not quite as textbook looking as yesterday, but still easily favorable for a higher end severe weather threat. Wind profile has backed more en masse, but still maintains good shear/turning. Moisture was shunted a bit further away than anticipated, but based on forecast winds, should have no problem returning by late afternoon. The convergence on the dryline is a bit odd in some models, but still will be sufficient to initiate storms, and this may facilitate more discrete cells for a longer period of time. Still some question of where warm front will be located this period, with NAM a bit south of others, but that is probably due to its more agressive precipitation on front during the day. Also a question when storms would initiate on warm front. HRRR is slower breaking out this rain, circa 2300 UTC. This seems plausible. All modes of severe weather are possible this afternoon/evening, and concur with SPC high risk including the risk for a couple of strong tornadoes. Still mulling whether to stay at category 4 or increase to 5 in graphical hazardous weather outlook. Concerns are questionable 700 mb dry intrusion and potential for storms to line out fairly quickly. Anticipating that storms will likely congeal in the evening and given the strong low level jet, will set stage for heavy rain and possible flooding. Guidance has shifted axis of heaviest rain into Central KS which is basically opposite of yesterday's thinking. Low confidence in this since it will be highly dependent on amount/location of convection and where effective boundary sets up. Good moisture will remain in place with dryline remaining west of the forecast area throughout the night. Friday-Saturday: The unknown on Friday will be location of effective surface boundary. Otherwise dryline remains in Western KS along with upper low to the west. This will set stage for another round of heavy rain on Friday afternoon-Friday night. Guidance from RFC also suggest that minor-moderate flooding is possible if this heavier rainfall verifies. Later shifts will likely need to hoist flood watch for Friday-Saturday if these trends continue. Rain will linger into Saturday over Southeast KS while the west starts to dry out. .LONG TERM...(Sunday through Wednesday) Issued at 325 AM CDT Thu May 18 2017 Dry weather anticipated on Sunday with mild temperatures in wake of departing low. Another system swings in from the north, setting stage for another round of rain showers/thunderstorms Sunday night-Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 639 AM CDT Thu May 18 2017 A frontal system will be pushing through the region this afternoon. Current set up lends to a wide spread severe weather event with most of the activity developing near the RSL and GBD terminals this afternoon. This activity will move through the region affecting all terminals at some point during the evening and late night hours. SPC has assigned a high risk for the Western terminal with a moderate risk for the remainder. For now have placed a TEMPO group for all terminals at the estimated time of the main line of thunderstorms. Expect IFR conditions as the main line of thunderstorms pass through. Showers and scattered thunderstorms are expected for several hours behind the main line of thunderstorm activity which will keep MVFR with some pockets of IFR conditions likely during the overnight hours. Toward morning, it appears a layer or stratus will move over the entire region which will affect all terminal with some IFR conditions. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 63 77 53 / 50 80 70 60 Hutchinson 80 60 74 51 / 60 80 60 50 Newton 80 61 74 51 / 40 80 70 60 ElDorado 81 62 76 54 / 20 80 70 70 Winfield-KWLD 84 65 77 55 / 30 80 70 70 Russell 71 56 69 45 / 70 80 60 40 Great Bend 75 56 71 46 / 70 80 50 40 Salina 76 59 73 50 / 50 80 60 60 McPherson 79 60 73 50 / 60 80 60 60 Coffeyville 85 66 79 61 / 10 80 60 80 Chanute 84 65 78 60 / 10 80 70 90 Iola 83 65 78 59 / 10 80 70 90 Parsons-KPPF 84 66 79 61 / 10 70 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...ELM
Hazardous weather outlook, May 18, 8:56 AM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 856 AM CDT Thu May 18 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 856 AM CDT Thu May 18 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Severe thunderstorms with golfball to baseball sized hail and damaging winds to 75 mph are expected. A few, potentially strong, tornadoes are also possible. The higher threat is roughly southwest of a line from Russell to McPherson to Newton to Arkansas City between 3 PM and 9 PM. The individual storms will likely develop into an larger area of storms during the evening, with the threat evolving into a damaging wind threat. The threat for heavy rain and flooding, will increase overnight especially over Central and South Central Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms are possible once again from Friday through Friday evening. However heavy rain and flooding will become increasingly likely, including the possibility of minor to moderate river flooding, especially east of I-35. Any main stem river flooding would likely persist into the weekend. Thunderstorms are possible from Sunday Night through Tuesday, but widespread severe weather or heavy rain appears unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Ketcham
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:58 AM CDT | River Flood Warning | ICT | Lincoln | 6 days |
| May 18, 1:45 PM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 38 hr |
| May 18, 1:51 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 18, 3:38 PM CDT | Special Weather Statement | ICT | Chase | 52 min |
| May 18, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 67 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 54 min |
| May 18, 4:53 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 45 min |
| May 18, 5:01 PM CDT | Tornado Warning | ICT | Barton | 59 min |
| May 18, 5:02 PM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| May 18, 5:07 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 53 min |
| May 18, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 29 min |
| May 18, 5:38 PM CDT | Tornado Warning | ICT | Ellsworth | 44 min |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 5:45 PM CDT | Tornado Warning | ICT | Barton | 35 min |
| May 18, 5:59 PM CDT | Tornado Warning | ICT | Saline | 61 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 23 min |
| May 18, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 33 min |
| May 18, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 6:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.